08182017Headline:

Greenville, South Carolina

HomeSouth CarolinaGreenville

Email Jenny Albano
Jenny Albano
Jenny Albano
Contributor •

FDA Warns About Fentanyl Again

Comments Off

The FDA warned, for the second time in two years, that improper use of the fentanyl patch, a painkiller, is still claiming lives. Some of the deaths were due to doctors prescribing the patch to the wrong patients.

The drug is supposed to be used for chronic pain for patients who are used to narcotics, but some doctors were prescribing the drug to patients with headaches or for post-surgery pain. Patients are also accidentally overdosing from the drug by using it incorrectly; some patients put on more than one patch, change them too often, or get them too hot.

The FDA first warned about improper use of the patches in 2005, when it announced it was investigating 120 deaths among users. The agency didn’t immediately say how many more deaths it had learned of since that warning. But the FDA said Friday it had ordered makers of all fentanyl patches to create special “medication guides” for patients that spell out the dangers of overdoses and improper use in easy-to-understand language.

Some of the warning include: the patch can cause trouble breathing, the patch is only for round-the-clock moderate to severe pain, the patch should not be the first narcotic a patient takes, do not do anything that would increase your heat, etc.

For more information on this subject, please refer to our section on FDA and Prescription Drugs.